Vol. 10, No. 10, 2016

Download this article
Download this article For screen
For printing
Recent Issues

Volume 11
Issue 8, 1739–1965
Issue 7, 1489–1738
Issue 6, 1243–1488
Issue 5, 1009–1241
Issue 4, 767–1007
Issue 3, 505–765
Issue 2, 253–503
Issue 1, 1–252

Volume 10, 10 issues

Volume 9, 10 issues

Volume 8, 10 issues

Volume 7, 10 issues

Volume 6, 8 issues

Volume 5, 8 issues

Volume 4, 8 issues

Volume 3, 8 issues

Volume 2, 8 issues

Volume 1, 4 issues

The Journal
About the Journal
Subscriptions
Editorial Board
Editors' Addresses
Editors' Interests
Scientific Advantages
Submission Guidelines
Submission Form
Editorial Login
Contacts
Author Index
To Appear
 
ISSN: 1944-7833 (e-only)
ISSN: 1937-0652 (print)
Canonical heights on genus-2 Jacobians

Jan Steffen Müller and Michael Stoll

Vol. 10 (2016), No. 10, 2153–2234
Abstract

Let K be a number field and let CK be a curve of genus 2 with Jacobian variety J. We study the canonical height ĥ: J(K) . More specifically, we consider the following two problems, which are important in applications:

  1. for a given P J(K), compute ĥ(P) efficiently;
  2. for a given bound B > 0, find all P J(K) with ĥ(P) B.

We develop an algorithm running in polynomial time (and fast in practice) to deal with the first problem. Regarding the second problem, we show how one can tweak the naive height h that is usually used to obtain significantly improved bounds for the difference h ĥ, which allows a much faster enumeration of the desired set of points.

Our approach is to use the standard decomposition of h(P) ĥ(P) as a sum of local “height correction functions”. We study these functions carefully, which leads to efficient ways of computing them and to essentially optimal bounds. To get our polynomial-time algorithm, we have to avoid the factorization step needed to find the finite set of places where the correction might be nonzero. The main innovation is to replace factorization into primes by factorization into coprimes.

Most of our results are valid for more general fields with a set of absolute values satisfying the product formula.

Keywords
canonical height, hyperelliptic curve, curve of genus 2, Jacobian surface, Kummer surface
Mathematical Subject Classification 2010
Primary: 11G50
Secondary: 11G30, 11G10, 14G40, 14Q05, 14G05
Milestones
Received: 31 March 2016
Revised: 2 August 2016
Accepted: 5 September 2016
Published: 9 December 2016
Authors
Jan Steffen Müller
Institut für Mathematik
Carl von Ossietzky Universität Oldenburg
D-26111 Oldenburg
Germany
Michael Stoll
Mathematisches Institut
Universität Bayreuth
D-95440 Bayreuth
Germany